Alert archive / Vermont / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 49, NWS Burlington, VT

August 29, 2004Chittenden County, Lamoille County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Aug 29, 2004, 6:00 PM EDT for Chittenden County, Lamoille County, Vermont. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2004, 6:00 PM EDT (22:00 UTC)
Expired
Aug 29, 2004, 6:45 PM EDT
In force
45 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

Counties Chittenden County, VT, Lamoille County, VT

The radar

The Burlington radar (KCXX), 34 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 6:15 PM EDTTSTM WND DMGJohnson, VT8-10 INCH 30 FT MAPLE TREE SNAPPED HALFWAY UP AND LAYING ON POWER LINES ON COLLINS HILL ROAD.
Aug 29, 6:15 PM EDTTSTM WND DMGJohnson, VT8-10 INCH 30 FT MAPLE TREE SNAPPED HALFWAY UP AND LAYING ON POWER LINES ON COLLINS HILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 1:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2004-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 292200
SVRBTV
VTC007-015-292245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
600 PM EDT SUN AUG 29 2004

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMOILLE COUNTY IN NORTHWEST VERMONT
  CHITTENDEN COUNTY IN NORTHWEST VERMONT


* UNTIL 645 PM EDT

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES NORTH OF
  WESTFORD TO 2 MILES WEST OF RICHMOND...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR JONESVILLE...WEST BOLTON...UNDERHILL...CAMBRIDGE AROUND 600 PM
  EDT
  NEAR JEFFERSONVILLE AROUND 610 PM EDT
  NEAR STOWE...MORRISVILLE...JOHNSON...HYDE PARK AROUND 620 PM EDT
  NEAR EDEN AROUND 630 PM EDT

WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED
BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNTIL THE STORMS HAVE PASSED.

LAT...LON 4464 7303 4462 7293 4469 7280 4476 7276
      4476 7253 4472 7243 4463 7249 4458 7238
      4443 7249 4447 7259 4440 7267 4446 7280
      4431 7290 4431 7305 4431 7305

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 4:40 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 29, 4:40 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
440 PM EDT SUN AUG 29 2004

.SHORT TERM (TONIGHT THRU WEDNESDAY)...
UNSETTLED CONDITIONS CONTINUE INTO MONDAY NIGHT AS WARM AND VERY
MOIST AIRMASS REMAINS IN PLACE ACRS FA (PWS CLOSE TO 2 INCHES THRU
MONDAY). NUMEROUS SHWRS/THNDSTRMS ACRS FA THIS PM...WITH ACTIVITY
MOST CONCENTRATED ACRS NRN NYS. WITH ALL AREAS EXPERIENCING SOME
SUNSHINE TODAY...TEMPS WARMED MORE THAN EXPECTED...WITH MANY AREAS
WELL INTO 80S. THIS HAS AIDED IN DESTABILIZATION OF ATMOS...AND THIS
COMBINED WITH A FRONTAL BOUNDARY DRAPED ACRS NRN PTN FA HAS RESULTED
IN THE DVLPMNT OF CONVECTION THIS PM. SEVERE THUNDERSTORM WATCH RMNS
IN EFFECT TILL 7 PM. MAIN THREAT WILL BE DAMAGING WNDS WITH WET
MICROBURSTS. WITH HIGH PWS...THREAT OF FLASH FLOODING WILL
CONTINUE. THIS THREAT GREATEST OVER NRN NYS INTO NW VT ATTM WHERE
STORMS CONTINUE TO TRACK NORTHEAST THRU ADRNDKS.

AS INSTABILITY DECREASES TONIGHT WITH LOSS OF DAYTIME HEATING...THE
THREAT OF SVR WX WL DECREASE. FRONT QUASI-STATIONARY AS WEAK WAVE OF
LOW PRESSURE TRACKS NORTHEAST ALG IT UP THRU ST LWR VLY. RISK OF
SHWRS DECREASES OVRNIGHT ACRS SRN ZONES...BUT RMNS HIGH OVER NRN
AREAS (ESP NRN NY) DUE PROXIMITY WITH FRONT.

MORE SHWRS/THNDSTRMS EXPECTED MONDAY/MON NITE. FRONT RMNS IN VCNTY
WHILE MID LVL SHRTWV AND ANOTHER WK SFC WAVE MOVE ACRS RGN. SOME
MSTR FROM GASTON ALSO BECOMES ENTRAINED INTO SYSTEM...ENHANCING
POTENTIAL FOR SOME LOCALLY HVY RAINS...ESP IN ERN NYS AND VT.

DRIER AIR GRADUALLY BUILDS IN TUES AS TROF MOVES EAST OF FA.
LINGERING SHWRS ERN ZONES TUES AM...THEN CLRNG TUES PM/NITE. HIGH
PRESSURE THEN BRINGS SUNSHINE AND DRY CONDITIONS WED.
&&

.LONG RANGE...(WED NITE THRU SUNDAY)
TRANQUIL WX EXPECTED FOR MUCH OF THIS PERIOD. DRY CONDITIONS
EXPECTED THRU SATURDAY AS HIGH PRESSURE DRIFTS EASTWARD OFFSHORE OF
SOUTHERN NEW ENGLAND. BY SATURDAY RETURN FLOW ALLOWS FOR AN INCREASE
IN MSTR WHICH WILL RESULT IN A CHC OF SHWRS BY SUNDAY.
&&

AVIATION...
NUMEROUS SHRAS/TSRAS THIS EVENING...ACPYD BY IFR CONDITIONS.
POTENTIAL FOR SVR TSRA THRU THIS EVENING. OUTSIDE OF PCPN...EXPECT
MVFR/VFR CONDITIONS THIS EVENING. WIDESPREAD SHWRS WITH EMBEDDED
THUNDER OVRNGHT AND MONDAY. MVFR CONDITIONS EXPECTED...OCNLY
LOWERING TO IFR.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...SEVERE THUNDERSTORM WATCH UNTIL 7 PM VTZ001-012-01>019.
NY...SEVERE THUNDERSTORM WATCH UNTIL 7 PM NYZ026>031-034-035-087.
&&

RJS/JN
Hazardous weather outlook, Aug 29, 3:28 AM EDT, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
328 AM EDT SUN AUG 29 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-300727-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
328 AM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY:
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALL ACROSS THE NORTH COUNTRY
BUT BE MOST PREVALENT ACROSS NORTHERN NEW YORK AND NORTH OF RUTLAND
AND WINDSOR COUNTIES IN VERMONT. LOCALLY VERY HEAVY RAIN IS EXPECTED
ALONG WITH THE THREAT FOR LOCALIZED FLOODING HEIGHTENED.

THIS THREAT WILL CONTINUE THROUGH MONDAY...SLOWLY SHIFTING SOUTHEAST
INTO ALL OF VERMONT BY MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

AFTER THE HEAVY RAIN THREAT SLOWLY EXITS THE REGION BY MONDAY NIGHT,
DRIER WEATHER SHOULD RETURN FOR THE REST OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Aug 29, 2:32 PM EDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
232 PM EDT SUN AUG 29 2004

NYZ027-028-030-031-291928-
EASTERN CLINTON-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-WESTERN CLINTON-
232 PM EDT SUN AUG 29 2004

AN AREA OF THUNDERSTORMS OVER NORTHEAST FRANKLIN COUNTY IN NEW YORK
WILL MOVE NORTHEAST INTO NORTHWEST CLINTON COUNTY THROUGH 330 PM.
TORRENTIAL DOWNPOURS...GUSTY WINDS AND HAIL ARE POSSIBLE WITH THESE
STORMS. SOME OF THE TOWNS AFFECTED THROUGH 330 PM ARE...CANNON
CORNERS...ELLENBURG DEPOT...HARRIGAN AND CHURUBUSCO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...
OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED
FORECASTS.
Local storm report, Aug 29, 4:22 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
422 PM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     SOUTH ALBURG            44.89N 73.28W
08/29/2004                   GRAND ISLE         VT   AIRPLANE PILOT

            TREES DOWN ACROSS ROAD BLOCKING BRIDGE TO NORTH HERO.

&&

LAHIFF
Special weather statement, Aug 29, 4:55 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
455 PM EDT SUN AUG 29 2004

NYZ028-VTZ001-002-016-292200-
GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-EASTERN CLINTON-

AT 447 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM HIGHGATE FALLS TO GRAND ISLE...MOVING
EAST AT 35 MPH.

THUNDERSTORMS WILL BE NEAR SHELDON...NORTH FAIRFAX BY 510 PM...NEAR
RICHFORD...ENOSBURG FALLS BY 520 PM...NEAR MONTGOMERY...BAKERSFIELD
BY 530 PM AND NEAR MONTGOMERY CENTER BY 540 PM.

STRONG GUSTY WINDS AND TORRENTIAL DOWNPOURS WILL ACCOMPANY THESE
THUNDERSTORMS.  SEEK A SAFE INDOOR SHELTER IF THREATENING WEATHER
APPROACHES.

KJC
Special weather statement, Aug 29, 5:04 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
504 PM EDT SUN AUG 29 2004

VTZ009-292200-
WESTERN ADDISON-
504 PM EDT SUN AUG 29 2004

A STRONG THUNDERSTORM JUST SOUTH OF TICONDEROGA IN ESSEX COUNTY NEW
YORK...WILL MOVE NORTHEAST INTO SOUTHERN AND CENTRAL PORTIONS OF
ADDISON COUNTY IN VERMONT THROUGH 600 PM. STRONG GUSTY WINDS...VERY
HEAVY DOWNPOURS...OCCASIONAL LIGHTNING...AND SMALL HAIL ARE POSSIBLE
WITH THIS STORM. SOME TOWNS THAT WILL BE AFFECTED DURING THIS TIME
ARE...ORWELL...SHOREHAM...CORNWALL...BRIDPORT AND MIDDLEBURY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...
OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED
FORECASTS.
Local storm report, Aug 29, 5:50 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
550 PM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     SOUTH ALBURG            44.89N 73.28W
08/29/2004                   GRAND ISLE         VT   AIRPLANE PILOT

            TREES DOWN ACROSS ROAD BLOCKING BRIDGE TO NORTH HERO.

0520 PM     TSTM WND DMG     AUSABLE CHASM           44.52N 73.47W
08/29/2004                   ESSEX              NY   PUBLIC

            TREES DOWN ON ROAD

0530 PM     TSTM WND DMG     JAY                     44.38N 73.73W
08/29/2004                   ESSEX              NY   FIRE DEPT/RESCUE

            TREES DOWN.

&&

LAHIFF

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:20 PM EDTFlash Flood WarningBTVAddison4 hr
Aug 29, 3:29 PM EDTSevere Thunderstorm WarningBTVFranklin, Grand Isle46 min
Aug 29, 5:19 PM EDTSevere Thunderstorm WarningBTVChittenden41 min
Aug 29, 6:29 PM EDTSevere Thunderstorm WarningBTVOrleans46 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.